Skip to main content
×
×
Home

ON THE UNIFORM COMPUTATIONAL CONTENT OF RAMSEY’S THEOREM

  • VASCO BRATTKA (a1) and TAHINA RAKOTONIAINA (a2)
Abstract

We study the uniform computational content of Ramsey’s theorem in the Weihrauch lattice. Our central results provide information on how Ramsey’s theorem behaves under product, parallelization, and jumps. From these results we can derive a number of important properties of Ramsey’s theorem. For one, the parallelization of Ramsey’s theorem for cardinality n ≥ 1 and an arbitrary finite number of colors k ≥ 2 is equivalent to the n-th jump of weak Kőnig’s lemma. In particular, Ramsey’s theorem for cardinality n ≥ 1 is ${\bf{\Sigma }}_{n + 2}^0$ -measurable in the effective Borel hierarchy, but not ${\bf{\Sigma }}_{n + 1}^0$ -measurable. Secondly, we obtain interesting lower bounds, for instance the n-th jump of weak Kőnig’s lemma is Weihrauch reducible to (the stable version of) Ramsey’s theorem of cardinality n + 2 for n ≥ 2. We prove that with strictly increasing numbers of colors Ramsey’s theorem forms a strictly increasing chain in the Weihrauch lattice. Our study of jumps also shows that certain uniform variants of Ramsey’s theorem that are indistinguishable from a nonuniform perspective play an important role. For instance, the colored version of Ramsey’s theorem explicitly includes the color of the homogeneous set as output information, and the jump of this problem (but not the uncolored variant) is equivalent to the stable version of Ramsey’s theorem of the next greater cardinality. Finally, we briefly discuss the particular case of Ramsey’s theorem for pairs, and we provide some new separation techniques for problems that involve jumps in this context. In particular, we study uniform results regarding the relation of boundedness and induction problems to Ramsey’s theorem, and we show that there are some significant differences with the nonuniform situation in reverse mathematics.

Copyright
References
Hide All
[1] Berardi, S. and Steila, S., Ramsey Theorem for pairs as a classical principle in intuitionistic arithmetic, 19th International Conference on Types for Proofs and Programs(Types 2013) (Matthes, R. and Schubert, A., editors), Leibniz International Proceedings in Informatics (LIPIcs), vol. 26, Schloss Dagstuhl–Leibniz-Zentrum für Informatik, Dagstuhl, 2014, pp. 6483.
[2] Brattka, V., Effective Borel measurability and reducibility of functions. Mathematical Logic Quarterly, vol. 51 (2005), no. 1, pp. 1944.
[3] Brattka, V., de Brecht, M., and Pauly, A., Closed choice and a uniform low basis theorem. Annals of Pure and Applied Logic, vol. 163 (2012), pp. 9861008.
[4] Brattka, V. and Gherardi, G., Effective choice and boundedness principles in computable analysis. The Bulletin of Symbolic Logic, vol. 17 (2011), no. 1, pp. 73117.
[5] Brattka, V. and Gherardi, G., Weihrauch degrees, omniscience principles and weak computability, this Journal, vol. 76 (2011), no. 1, pp. 143–176.
[6] Brattka, V., Gherardi, G., and Hölzl, R., Probabilistic computability and choice. Information and Computation, vol. 242 (2015), pp. 249286.
[7] Brattka, V., Gherardi, G., and Marcone, A., The Bolzano-Weierstrass theorem is the jump of weak Kőnig’s lemma. Annals of Pure and Applied Logic, vol. 163 (2012), pp. 623655.
[8] Brattka, V., Hendtlass, M., and Kreuzer, A. P., On the uniform computational content of computability theory.Theory of Computing Systems (2017), arXiv:1501.00433.
[9] Brattka, V., Hertling, P., and Weihrauch, K., A tutorial on computable analysis, New Computational Paradigms: Changing Conceptions of What is Computable (Barry Cooper, S., Löwe, B., and Sorbi, A., editors), Springer, New York, 2008, pp. 425491.
[10] Brattka, V., Le Roux, S., Miller, J. S., and Pauly, A., Connected choice and the Brouwer fixed point theorem, preprint, 2016, arXiv 1206.4809.
[11] Brattka, V. and Pauly, A., On the algebraic structure of Weihrauch degrees, preprint, 2016, arXiv 1604.08348.
[12] Cholak, P. A., Jockusch, C. G., and Slaman, T. A., On the strength of Ramsey’s theorem for pairs, this Journal, vol. 66 (2001), no. 1, pp. 1–55.
[13] Cholak, P. A., Jockusch, C. G., and Slaman, T. A., Corrigendum to: “On the strength of Ramsey’s theorem for pairs”, this Journal, vol. 74 (2009), no. 4, pp. 1438–1439.
[14] Chong, C. T., Lempp, S., and Yang, Y., On the role of the collection principle for -formulas in second-order reverse mathematics. Proceedings of the American Mathematical Society, vol. 138 (2010), no. 3, pp. 10931100.
[15] Chong, C. T., Slaman, T. A., and Yang, Y., The metamathematics of stable Ramsey’s theorem for pairs. Journal of the American Mathematical Society, vol. 27 (2014), no. 3, pp. 863892.
[16] Dorais, F. G., Dzhafarov, D. D., Hirst, J. L., Mileti, J. R., and Shafer, P., On uniform relationships between combinatorial problems. Transactions of the American Mathematical Society, vol. 368 (2016), no. 2, pp. 13211359.
[17] Dzhafarov, D. D., Cohesive avoidance and strong reductions. Proceedings of the American Mathematical Society, vol. 143 (2015), no. 2, pp. 869876.
[18] Dzhafarov, D. D., Strong reductions between combinatorial principles, this Journal, vol. 81 (2016), no. 4, pp. 1405–1431.
[19] Erdős, P., Hajnal, A., Máté, A., and Rado, R., Combinatorial Set Theory:Partition Relations for Cardinals, Studies in Logic and the Foundations of Mathematics, vol. 106, North-Holland Publishing Co., Amsterdam, 1984.
[20] Gherardi, G. and Marcone, A., How incomputable is the separable Hahn-Banach theorem? Notre Dame Journal of Formal Logic, vol. 50 (2009), no. 4, pp. 393425.
[21] Hájek, P. and Pudlák, P., Metamathematics of First-Order Arithmetic, Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1993.
[22] Hirschfeldt, D. R., Slicing the Truth, on the Computable and Reverse Mathematics of Combinatorial Principles, Lecture Notes Series, Institute for Mathematical Sciences, National University of Singapore, vol. 28, World Scientific, Singapore, 2015.
[23] Hirschfeldt, D. R. and Jockusch, C. G., On notions of computability-theoretic reduction between principles. Journal of Mathematical Logic, vol. 16 (2016), no. 1, pp. 1650002, 59.
[24] Hirschfeldt, D. R., Jockusch, C. G. Jr., Kjos-Hanssen, B., Lempp, S., and Slaman, T. A., The strength of some combinatorial principles related to Ramsey’s theorem for pairs, Computational Prospects of Infinity. Part II. Presented Talks (Chong, C., Feng, Q., Slaman, T. A., Woodin, W. H., and Yang, Y., editors), Lecture Notes Series, Institute for Mathematical Sciences, National University of Singapore, vol. 15, World Scientific Publishing, Hackensack, NJ, 2008, pp. 143161.
[25] Hirst, J. L., Combinatorics in subsystems of second order arithmetic, Ph.D. thesis, The Pennsylvania State University, State College, PA, 1987.
[26] Jockusch, C. G. Jr., Ramsey’s theorem and recursion theory, this Journal, vol. 37 (1972), pp. 268–280.
[27] Kechris, A. S., Classical Descriptive Set Theory, Graduate Texts in Mathematics, vol. 156, Springer, Berlin, 1995.
[28] Kreuzer, A. and Kohlenbach, U., Ramsey’s theorem for pairs and provably recursive functions. Notre Dame Journal of Formal Logic, vol. 50 (2009), no. 4, pp. 427444 (2010).
[29] Kreuzer, A. P. and Kohlenbach, U., Term extraction and Ramsey’s theorem for pairs, this Journal, vol. 77 (2012), no. 3, pp. 853–895.
[30] Liu, J., does not imply WKL 0, this Journal, vol. 77 (2012), no. 2, pp. 609–620.
[31] Liu, L., Cone avoiding closed sets. Transactions of the American Mathematical Society, vol. 367 (2015), no. 3, pp. 16091630.
[32] Patey, L., The weakness of being cohesive, thin or free in reverse mathematics. Israel Journal of Mathematics, vol. 216 (2016), pp. 905955.
[33] Pauly, A., How incomputable is finding Nash equilibria? Journal of Universal Computer Science, vol. 16 (2010), no. 18, pp. 26862710.
[34] Rakotoniaina, T., On the computational strength of Ramsey’s theorem, Ph.D. thesis, Department of Mathematics and Applied Mathematics, University of Cape Town, Rondebosch, South Africa, 2015.
[35] Ramsey, F. P., On a Problem of Formal Logic. Proceedings of the London Mathematical Society, vol. S2–30 (1930), no. 1, p. 264.
[36] Seetapun, D. and Slaman, T. A., On the strength of Ramsey’s theorem. Notre Dame Journal of Formal Logic, vol. 36 (1995), no. 4, pp. 570582, Special Issue: Models of arithmetic.
[37] Simpson, S. G., Subsystems of Second Order Arithmetic, second ed., Perspectives in Logic, Association for Symbolic Logic, Cambridge University Press, Poughkeepsie, 2009.
[38] Specker, E., Ramsey’s Theorem does not hold in recursive set theory, Logic Colloquium (Proceedings of the Summer School and Colloquium, Manchester, 1969) (Gandy, R. O. and Yates, C. M. E., editors), North-Holland, Amsterdam, 1971, pp. 439442.
[39] Weihrauch, K., Computable Analysis, Springer, Berlin, 2000.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed